Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Adherence
Sep 23, 2006

I tested positive in March 2006. I started meds in April. My first labs were 232 CD4 and 17,000 VL. After 3 months on meds., my CD4 was 364 and VL undetectable. I am concerned that my next set of labs will not be as good. I currently take Combivir and Sustiva regimen. I have never skipped or missed any of my required doses. However, I have been 4 hours late on 1 dose of Sustiva and no more than 35 miniutes late on my Combivir doses. I have taken a generic Viagra (Sildinifyl). I am curious if I should have any worries of developing resistance from taking the Viagra or from my late doses on my meds.

Anxiously waiting,

Stephen

Response from Dr. Sherer

You have had an excellent response after 3 months, as the average one year CD4 cell increase is around 100 cells, and you are already at 132 cells, with complete viral suppression.

I appreciate that you are trying to be perfect with your adherence by taking all doses as prescribed at the right time. The delays that your describe would be unlikely to cause virologic failure and resistance if they were single and infrequent episodes.

There have been interaction studies looking at sildinifyl and other drugs for erectile dysfunction. The protease inhibitors that are administered with ritonavir have been shown to increase the blood levels of ED drugs, but there is no significant change with efavirenz (Sustiva, Stocrin).

I would point out, however, that the increase in the use of ED drugs in combination with crystal meth is a serious problem for high risk sexual behavior and disinhibition, so I would urge you to be careful about the use of ED drugs. They can be enormously helpful, but they can be dangerous if abused.

I urge you to talk to your doctor about your concerns and these responses.


Previous
Is the medicine good?
Next
switching meds due to resistance

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement